MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

ANGIODYNAMICS ANGIODYNAMICS; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 45750
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/08/2023
Type of Reportable Event Malfunction
Event or Problem Description
A risk manager reported an issue with a mini stick max 4f x 10 cm std.018 ni/tu echo 2.75" pg.The following was reported via a user facility medwatch mw5148289 and mw5148290: ir insert tunneled central venous catheter wo port or pump more 5yrs right planned procedure on (b)(6) 2023: ultrasound-guided percutaneous access of right jugular vein and attempted fluoroscopically guided retrieval of retained foreign body on (b)(6) 2023.Clinical history/preprocedure diagnosis: 34-year-old female with end stage renal disease on hemodialysis.She was admitted for concern of malfunctioning left arteriovenous fistula.Left av fistula requires surgical intervention and decision made for permcath placement until that date.Post-procedure diagnosis: same access site: right internal jugular vein procedure: after discussion of the risks, benefits and alternatives, as well as answering the patient's questions, informed consent was obtained.During the consent process, sole medical use of the central venous access catheter was discussed, and the patient was instructed and agreed not to use the device for any other purpose.The patient's history of central venous access was reviewed and non dedicated imaging if available, was reviewed.After employing all elements of maximal sterile barrier technique including cap, mask, sterile gown, sterile gloves, large sterile sheet, hand hygiene, 2% chlorhexidine for cutaneous antisepsis, local anesthetic and sterile ultrasound preparation with sterile gel and probe cover.The right internal jugular vein was evaluated with ultrasound and seen to be a patent vessel and documented in the medical record.This vessel was entered via micro puncture kit with 0.018 wire passed without difficulty via seldinger technique under continuous ultrasound guidance.The 3-4fr dilator was then placed without complication.The 0.018 was removed and bleeding noted around hub of 3-4 dilator.Attempt made to advance 0.035 wire without success.At this time dr.(b)(6) was called to the room.A 0.035 wire was able to be advanced through the 4 french dilator into the inferior vena cava; however, when attempting to withdraw the 4 french dilator, it fractured at the hub.Multiple attempts were made to visualize the broken fragment along the wire length under fluoroscopy although this was unsuccessful.The fractured fragment was estimated to be 3-4 cm in length.A 7fr sheath was advanced along the wire.A snare was then advanced over the wire in an attempt to snare the catheter fragment although unable to visualize the catheter fragment under fluoroscopy.Additional attempts were aborted, and the wire and sheath were removed.Multiple fluoroscopic images were obtained in various obliquities and a faint linear projection was seen projecting over right heart and medial right lower lobe on a frontal projection, although it was difficult to determine whether this catheter fragment was in the right lower lobe pulmonary artery or in the right atrium.Additional images were obtained, and the faint projection of the catheter could no longer be seen.The decision was made to abort any further attempts of catheter retrieval or catheter placement and obtain computed tomography of the chest, please refer to that report.A sterile occlusive dressing was applied to the right venotomy site.The patient was taken to ct for stat ct of the chest in stable condition.The primary team was updated on all events of the procedure.Impression: unsuccessful placement of a right ij vein permcath, with new retained foreign body of 4 french transitional dilator from micro puncture access.Ir transcath retrieval foreign body procedure performed: fluoroscopic guided intracardiac foreign body removal completed date: (b)(6) 2023 11:58 am clinical history/pre-procedure diagnosis: 34-year-old female with retained foreign body in the right atrium.He examination was performed utilizing ultrasound and fluoroscopic guidance with images stored to the pacs.The echocardiographer was also present within the angiography suite to provide assistance with image guidance and removal of the intracardiac foreign body.Echocardiography performed by the technologist demonstrated a linear echogenic foreign body within the right atrium.Under ultrasound guidance, a patent right common femoral vein was accessed with a 4 french micropuncture kit followed by placement of a 7 french by 55 cm sheath which is advanced over the wire into the right atrium.A curve was placed upon the sheath to allow directional manipulation.Through the sheath, an ensnare catheter was advanced into the right atrium and initially multiple attempts were made utilizing echocardiography to snare the foreign body although this was difficult as with difficult to determine the location of the stent device relative catheter.Under fluoroscopy was able to see a faint shadow of the catheter migrating back and forth within the right atrium.Eventually i was able to snare this catheter utilizing the snare device.The retained foreign body was successfully removed through the sheath.Echocardiographer obtain additional images of the right atrium confirming removal of the foreign body.Images of the foreign body removed from the right atrium were obtained and uploaded to the patient's chart of the medial section.Reference report: mw5148290.Patient was discharged home on (b)(6) 2023.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).Reference user facility medwatch: mw5148289 and mw5148290.
 
Additional Manufacturer Narrative
The customer's reported complaint description of sheath tubing detached was confirmed based on evaluation of the returned complaint sample.The sheath tubing break point is jagged and stretched indicating a tensile failure; location is approximately 1 cm from the sheath hub.Based on the tensile failure mode of the sheath tubing at the location of 1cm from the sheath hub, a potential root cause for this event is end user inadvertently nicking the sheath tubing with a scalpel resulting in tensile failure of the sheath tubing upon device removal.A device history records review of the packaging/introducer lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.(b)(4) and the returned sheath complaint sample was sent to the sheath/dilator supplier/manufacturer (greatbatch) for sample evaluation/root cause determination and dhr review of the reported supplier lots.(b)(4) response states that a quality alert was generated to make personnel involved in the manufacture of this sub-assembly aware of this event.A historical search for internal nonconformances at bulk, subassembly and incoming inspection levels was performed for the sheaths and there have been no nonconformities related to any tube condition.Greatbatch confirmed via testing that when the sheath hub-to-tubing is tensile tested the failure location is stretching and breaking of the tubing itself and not the insert molded joint.Labeling review: direction for use (dfu, 16600601-01) is provided with this mini stick device.The failure mode of device fracture and embolization is cautioned as potential adverse event.Review of the returned complaint sample cannot determine if device was used in a manner inconsistent with labeling.Intended use/ indications for use the coaxial microintroducer kit is used for the percutaneous introduction of a guidewire into the vascular system.Adverse events: guidewire shearing, fracture or embolization.Operational instructions: 1.Prior to insertion, flush all components with saline or heparinized/saline.2.Gain percutaneous access with the 21 g (0.9 mm) vascular introducer needle.3.Advance the 0.018 inch (0.46 mm) guidewire through the needle.Caution: the guidewire should not be withdrawn through the introducer needle.If the guidewire must be withdrawn while still inside the needle, simultaneously remove both the needle and the wire as a unit to prevent the needle from damaging the guidewire.4.Withdraw the introducer needle, leaving the 0.018 inch (0.46 mm) guidewire in place.5.Advance the coaxial assembly over the 0.018 inch (0.46 mm) guidewire.6.Simultaneously remove the dilator and 0.018 inch (0.46 mm) guidewire, while holding the sheath portion of the assembly in place.7.Advance a 0.035 inch (0.89 mm) or 0.038 inch (0.97 mm) guidewire into the sheath.8.Remove the sheath, leaving the 0.035 inch (0.89 mm) or 0.038 inch (0.97 mm) wire.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference: (b)(4).
 
Additional Manufacturer Narrative
**udi related data quality updates only** the information in this report has been corrected to match the data submitted in global unique device identification database (gudid).Reference (b)(4).Corrections: d4: model #, udi.

Brand Name
ANGIODYNAMICS
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key18409651
Report Number1317056-2023-00178
Device Sequence Number8766929
Product Code DRE
UDI-Device IdentifierH965457500
UDI-PublicH965457500
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K132713
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2026
Device Model Number45750
Device Catalogue Number45750
Device Lot Number5798838
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2023
Supplement Date Received by Manufacturer03/15/2024
07/10/2024
Initial Report FDA Received Date12/28/2023
Supplement Report FDA Received Date03/20/2024
07/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age34 YR
Patient SexFemale